Thunderstorm Wind, Story
- When
- August 19, 5:45 PM CST
- Where
- Story County, Nevada
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.017, -93.450
A complex weather situation set up over Iowa during the afternoon of the 19th. During the previous day, a strong short wave moved across Minnesota into Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A complex weather situation set up over Iowa during the afternoon of the 19th. During the previous day, a strong short wave moved across Minnesota into Wisconsin. A trailing frontal boundary swept across Iowa and set up an east to west boundary across northern Missouri into Kansas. This boundary resulted in an area of thunderstorms during the night of the 18th into the morning of the 19th. These storms reinforced the boundary. During the afternoon of the 19th, the boundary set of another line of thunderstorms in the same area. In the meantime, another cold frontal boundary moved into northwest Iowa from the northwest during the afternoon and evening of the 19th. The airmass ahead of the boundary became unstable with surface temperatures warming into the upper 80s to low 90s and dew point readings in the low to mid 70s. Moisture streamed north into the are as a tropical tap was clearly evident on satellite pictures extending into Iowa. Precipitable water values reached 1.5 to 2 inches across the area. By evening, lifted indices were in the -5 to -8 C. range with cape values in the 1500 to 3000 J/kg range. In spite of the unstable airmass, hail as limited with freezing levels between 15,000 and 15,800 feet. The storms that developed along the old frontal boudary to the south of Iowa effectively cut off much of the severe weather potential across the CWA. Some storms did form ahead of the cold front. They produced 40 to 50 MPH winds and small hail for the most part. The interesting feature of the air mass over Iowa was the fact that Iowa was in an island of dry air aloft during the day with 850 mb dew points in the zero to +5 C. range. This aided in the development of numerous non-severe downburst wind events. During the evening, a strong moisture gradient lifted north into the state. The moisture gradient created a boundary and helped produce the conditions for one of the thunderstorms to produce a brief tornado touchdown in Tama County. The tornado touched down in open country and caused little damage. Storms earlier in Story County produced downburst winds that downed power poles in Story County at Nevada and damaged branches in the town of Gilbert.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 1:45 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT FRI AUG 19 2005 .DISCUSSION... COMPLICATED WX STTN TDA WITH TWO MAIN BNDRYS AFFECTING OUR WX. WRN FNTL BNDRY LFTG NWD INTO IA ABT TO KDSM ATTM AND WL CONT TO LFT NWD SLOWLY. STG MSTR GRAD ASSOSD WITH THIS FNT AS SEEN IN SAT PIX AND RADAR PRESENTATION. CDFNT MOVG INTO NW IA WL LKLY HV SOME TROUBLE TAKING OFF WITH NO CLEAN MSTR INFLO DUE CNVCTN TO THE S...HWVR STILL SHUD BE PLENTY TO GO ARND. H2O VAP PIX SHWS GUD TROP TAP FEEDING INTO SYS. DYNAMICS LKG BETTER TNGT WITH JET COUPLING SETTING UP A LARGE AREA OF DIV OVR CWA. PCPN SHUD BE WDSPRD BUT SVR POT MORE PROBLEMATIC. CUD SEE SYS BCMG MULTI-CELLULAR QUITE QUICKLY AND CUT SOME OF POTENTIAL DWN. AS UPR WNDS INC THOUGH, POTENTIAL FOR BOW ELEMENTS INC AS WELL. SEV THREAT SHUD PRETTY MUCH BE OVER BY MIDN OR SO. FNT SINKS TO THE S, BUT COOLER AIR LAGGING A WAYS. SCNDRY FNT MOVG THRU SAT, BUT FEEL THERE IS VRY LOW PROB OF MUCH WITH THAT. NXT CHC FOR RAIN ABT THU. IN MEANTIME, TEMPS COOLING TO BLO NORM BY SUN AND CONT THAT WAY THRU REST OF FCST PD WITH CNTRL U.S. DOMINATED BY CAN HIGH PRES AND TROF DIGGING INTO THE GRTLKS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 210 PM CDT FRI AUG 19 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201915- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 210 PM CDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE THREAT OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE HIGH SOUTH OF A LINE FROM DENISON...CARROLL...WINTERSET AND OTTUMWA THROUGH 7 PM. AFTER 7 PM...THE THREAT OF LARGE HAIL AND DAMAGING WINDS WILL EXPAND ACROSS THE REST OF THE AREA. GOLFBALL SIZED HAIL AND WINDS TO 80 MPH ARE POSSIBLE. BY MIDNIGHT...THE THREAT OF SEVERE WEATHER SHOULD BE DECREASING. ISOLATED AREAS WILL SEE TWO TO FOUR INCHES OF RAINFALL HOWEVER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON TO NEAR MIDNIGHT. MYERS
The Des Moines radar (KDMX), 39 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado touched down briefly in farm fields south of Garwin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyThe tornado archive for Iowa, 2005Warnings in Iowa, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469998, 5469999.